Alert archive / Vermont / Flash Flood Warnings in 2004

Flash Flood Warning 4, NWS Burlington, VT

July 12, 2004Essex County, Vermont

NWS Burlington, VT issued this flash flood warning at Jul 12, 2004, 8:47 PM EDT for Essex County, Vermont. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2004, 8:47 PM EDT (00:47 UTC)
Expired
Jul 12, 2004, 10:15 PM EDT
In force
88 min
Issued by
NWS Burlington, VT
Area
Counties, with a storm outline in the text

County Essex County, VT

The radar

The Burlington radar (KCXX), 126 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 0.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2004-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2004-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1369 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBTV 130049 RRA
FFWBTV
VTC009-130215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTED
NATIONAL WEATHER SERVICE BURLINGTON VT
847 PM EDT MON JUL 12 2004

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ESSEX COUNTY IN NORTHEAST VERMONT

* UNTIL 1015 PM EDT.

* AT 845 PM EDT...STATE POLICE REPORTED FLOODING IN SOUTH CANAAN 
  AND LEMINGTON ALONG ROUTE 102.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.

LAT...LON 4501 7155 4492 7152 4476 7164 4479 7187
      4502 7192

$$
2 follow-up statements
000 
WGUS71 KBTV 130105
FFSBTV
VTC009-130215-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
903 PM EDT MON JUL 12 2004


...A FLASH FLOOD WARNING CONTINUES UNTIL 1015 PM EDT FOR...

  ESSEX COUNTY IN NORTHEAST VERMONT.

AT 856 PM EDT THE BACK EDGE OF MODERATE TO HEAVY RAIN WAS LOCATED 
NEAR LEWIS...MOVING EAST AT 10 MPH.

THE RAIN WILL BE ENDING AT CANAAN BY 10 PM.

THE HEAVY RAINFALL WAS CAUSING FLASH FLOODING IN SOUTH CANAAN AND 
LEMINGTON ALONG ROUTE 102.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.

LAT...LON 4494 7191 4501 7190 4501 7190 4500 7187
      4502 7179 4500 7152 4498 7156 4493 7152
      4488 7152 4476 7162

$$
000 
WGUS71 KBTV 130215
FFSBTV
VTC009-130245-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1015 PM EDT MON JUL 12 2004

...THE FLASH FLOOD WARNING FOR ESSEX COUNTY IN NORTHEAST VERMONT HAS 
EXPIRED...

THE HEAVY RAIN HAS ENDED OVER ESSEX COUNTY PUTTING AN END FURTHER 
FLASH FLOODING. EVEN THOUGH STREAMS AND CREEKS MAY BE RECEDING...
SOME ROADWAYS STILL MAY BE COVERED WITH WATER. MOTORISTS ARE ADVISED
TO AVOID DRIVING THROUGH FLOODED ROADWAYS. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS.

OBEY ANY ROAD CLOSURE SIGNS WHICH HAVE BEEN POSTED FOR YOUR SAFETY.

LAT...LON 4501 7191 4475 7186 4477 7163 4491 7148
      4501 7154

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 4:04 PM EDT, 4 hours 43 minutes earlier.

Area forecast discussion, Jul 12, 4:04 PM EDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
404 PM EDT MON JUL 12 2004

.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...
FIRST CONCERN THIS EVENING IS SLOW MOVNING CONVECTION WHICH HAS
PRODUCED LOCALIZED BUT COPIOUS RAINFALL TOTALS OF BETWEEN 2 AND 4
INCHES ACROSS CLINTON AND SOUTHERN SAINT LAWRENCE COUNTIES THIS
AFTERNOON. OTHER SCATTERED SLOW MOVERS COULD POP UP ABOUT ANYWHERE
THROUGH THE EVENING HOURS...THEN DECREASE IN AREAL COVERAGE
OVERNIGHT AS INSOLATION AND SFC INSTABILITY WANE. RADAR TRENDS WILL
BE CLOSELY MONITORED AND APPROPRIATE HYDRO STATEMENTS ISSUED SHOULD
THE SITUATION ARISE.

THEN A RATHER UNCERTAIN FSCT CONTINUES OVER THE NEXT 48 HOURS AS
LATEST OPERATIONAL SOLNS REMAIN STUBBORN W/THEIR TREATMENT OF QPF
AND EVOLUTION/INTERACTION BETWEEN SFC LOW SLIDING SOUTH OF REGION
TONIGHT/TUESDAY AND DEPARTING ANTICYCLONE SOUTH OF CANADIAN
MARITIMES. WHILE BOTH SHOW WESTWARD EXTENT OF THIS RIDGE HOLDING
TOUGH ACROSS EASTERN NEW ENGLAND...VT APPEARS TO BE THE DISCREPANT
AREA...WITH ETA GENERATING COPIOUS AMNTS OF QPF WHILE DEVELOPING
STRONG 35-45KT LOW LEVEL JET ACROSS AREA. GFS MEANWHILE BUILDS
WESTWARD RIDGE EXTENSION MORE FIRMLY INTO VT AND KEEPS AFOREMENTIOED
QPF/DYNAMICS FURTHER SOUTH AND EAST...MORE CLOSELY ASSOC W/SFC
FEATURES. CANADIAN SOLN LIES SOMEWHAT IN BETWEEN...AND FEEL THIS
SOLN...OR A BLEND OF ETA/GFS IN REGARDS TO RAIN CHCS/QPF THE BEST
ROUTE FOR NOW. THUS MAINLY PARTLY TO MOSTLY CLOUDY WITH DAILY CHCS
FOR SHRAS/TSRAS...MAINLY DURING AFTERNOON HOURS...BUT MANY AREAS TO
REMAIN DRY THROUGH WED MORNING.

MODELS THEN COME INTO BETTER AGREEMENT BY THE END OF THE SHORT TERM
AS STRONG ENERGY ACROSS THE CANADIAN PRAIRIE PROVINCES DIVES SE ON
FRONT SIDE STRONG WESTERN U.S. RIDGE AND CARVES OUT IMPRESSIVE
CLOSED LOW/MERIDIONAL EASTERN U.S. TROUGH. THUS WILL TREND TOWARDS
COOLER TEMPERATURES HERE...AND MAINTAIN MORE WIDESPREAD QPF/RAIN
CHANCES BY LATER IN THE DAY WEDNESDAY INTO THURSDAY.
&&

.LONG TERM (FRIDAY THROUGH MONDAY)...
CLOSED UPPER LOW TO BE OVER THE REGION EARLY FRIDAY...SO WILL LEAVE
A CHANCE OF SHOWERS IN THE FORECAST. CLOSED UPPER LOW TO LIFT
NORTHEAST OF THE REGION BY FRIDAY NIGHT. HOWEVER...FORECAST AREA TO
REMAIN IN AN UPPER TROUGH THROUGH SUNDAY...AS UPPER RIDGE BUILDS
ACROSS THE ROCKIES. WILL KEEP A CHANCE OF SHOWERS IN THE FORECAST
FOR SATURDAY. COLD FRONT TO APPROACH THE REGION SATURDAY NIGHT...SO
WILL INCLUDE A CHANCE OF SHOWERS IN THE FORECAST.  COLD FRONT TO
STALL JUST SOUTH OF THE FORECAST AREA ON SUNDAY...WITH WEAK WAVES
OF LOW PRESSURE TO MOVE ALONG THE FRONT ON SUNDAY. GUIDANCE SUGGESTS
SOME OVERRUNNING SHOWERS POSSIBLE NORTH OF THE FRONT ON SUNDAY...SO
HAVE ADDED A CHANCE OF SHOWERS TO THE SUNDAY FORECAST.  HIGH PRESSURE
TO BUILD SOUTHEAST FROM CANADA ON MONDAY...SO WILL GO WITH A FAIR
AND DRY FORECAST.
&&

.AVIATION (18Z MON-18Z TUE)...
SCATTERED THUNDERSTORMS ACROSS NORTHERN NEW YORK ATTM SHOWING LITTLE
MOVEMENT AND PRODUCING MAINLY LOCALLY HEAVY RAINFALL. THUNDERSTORMS
SHOULD BEGIN TO DISSIPATE BY 02Z WITH THE LOSS OF DAYTIME HEATING.
ANY AREAS THAT RECEIVE RAINFALL FROM THESE THUNDERSTORMS WILL LIKELY
SEE AREAS OF PATCHY FOG DEVELOP LATER TONIGHT AS THE WINDS WILL BE
LIGHT OVER THE REGION. RADAR SHOWING SOME ISOLATED SHOWERS ACROSS
NORTHERN VERMONT ATTM...BUT THIS ACTIVITY IS EXPECTED TO DISSIPATE
AFTER SUNSET WITH THE LOSS OF DAYTIME HEATING. EXPECTING MAINLY MID
CLOUDS ACROSS THE REGION EARLY TONIGHT FROM THE REMAINS OF ANY
CONVECTION THIS AFTERNOON. CLOUDS EXPECTED TO LOWER LATER TONIGHT
WITH HIGHER TERRAIN BECOMING OBSCURED AFT 09Z. EXPECTING MAINLY VFR
CONDITIONS...BUT COULD SEE SOME LOCALLY MVFR AND IFR CONDITIONS IN
AREAS OF PATCHY FOG OVERNIGHT.
&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...URBAN AND SMALL STREAM FLOOD ADVISORY NYC089 THRU 500PM.
     URBAN AND SMALL STREAM FLOOD ADVISORY NYC019 THRU 630PM.
&&

PUBLIC...JMG
AVIATION...WGH
Hazardous weather outlook, Jul 12, 4:07 AM EDT, 16 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
407 AM EDT MON JUL 12 2004

NYZ026>031-034-035-087-VTZ001>012-016>019-130806-
CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON-
EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE-
LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON-
WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN-
WESTERN RUTLAND-WINDSOR-
407 AM EDT MON JUL 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AND NORTHERN
AND CENTRAL VERMONT.

.DAY ONE...TODAY:

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON INTO
THIS EVENING.  CONDITIONS ARE NOT FAVORABLE FOR STRONG STORMS TO
DEVELOP.

HAZARDOUS WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY:

A LARGE AREA OF LOW PRESSURE WILL MOVE INTO THE NORTHEAST U.S. ON
WEDNESDAY AND BECOME NEARLY STATIONARY THROUGH THE END OF THE WEEK.
THIS WILL SHIFT THE REGION TO A MORE RAINY WEATHER PATTERN. GIVEN THE
THREAT FOR PROLONGED RAINFALL...HYDROLOGIC ISSUES MAY BECOME A
CONCERN. OTHERWISE...HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jul 12, 5:53 PM EDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
553 PM EDT MON JUL 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HEAVY RAIN       STOWE                   44.47N 72.69W
07/12/2004  4.00 INCH        LAMOILLE           VT   TRAINED SPOTTER

            SPOTTER REPORTED 4 INCHES OF RAIN IN ONE HOUR.

&&

MB
Local storm report, Jul 12, 5:55 PM EDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
555 PM EDT MON JUL 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0550 PM     FLASH FLOOD      STOWE                   44.47N 72.69W
07/12/2004                   LAMOILLE           VT   LAW ENFORCEMENT

            STOWE PD REPORTED WIDESPREAD FLOODING.

&&

MB
Local storm report, Jul 12, 7:10 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
710 PM EDT MON JUL 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0650 PM     FLASH FLOOD      3 W STOWE               44.47N 72.75W
07/12/2004                   LAMOILLE           VT   PUBLIC

            TRAPP HILL RD, LUCE RD, BARROWS RD, AND MOSCOW RD UNDER 6
            INCHES OF WATER.

0645 PM     FLASH FLOOD      3 W STOWE               44.47N 72.75W
07/12/2004                   LAMOILLE           VT   EMERGENCY MNGR

            NEBRASKA NOTCH RD WASHED OUT.

&&

MB

Nearby

Flash Flood Warnings in Vermont, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.